West Virginia, 2003Flash Flooding in West Virginia, September 19, 2003
September 19, 2003 · NWS RLX · 2 events in 2 counties and zones
Steady rains from the remnants of Hurricane Isabel caused swollen streams by late on the 18th. Embedded showers early on the 19th caused small streams to flood roads.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Steady rains from the remnants of Hurricane Isabel caused swollen streams by late on the 18th. Embedded showers early on the 19th caused small streams to flood roads. In terms of dwellings, only one old mobile home at Glady was damaged. The presidential disaster declaration included counties as far west as Randolph County. See FEMA disaster number 1496 for details.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 18, 9:45 PM EST, 3 hours 15 minutes earlier.
Area forecast discussion, Sep 18, 9:45 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1045 PM EDT THU SEP 18 2003
********************************************************************
1045 PM EDT THU SEP 18 2003
EVENING UPDATE. THINGS GOING AS PLANNED AS FAR AS TRACK OF ISABEL
INTO THE EASTERN WEST VIRGINIA PANHANDLE LATE TONIGHT...EXCEPT THE
SPEED OF ISABEL IS SOMEWHAT FASTER. HAVE UPDATED TO ACCOUNT FOR
SPEED BY IMPROVING CONDITIONS EARLIER ON FRIDAY. HOWEVER...HAVE
LEFT THE ONGOING FLOOD WATCH AND WIND WARNINGS INTACT INTO FRIDAY.
WILL LET THE NEXT SHIFT EVALUATE FOR AN EARLIER END TO THESE.
JMV
********************************************************************
340 PM EDT THU SEP 18 2003
TONIGHT AND FRIDAY...
HURRICANE ISABEL HAS MOVED ONSHORE...AND HEADED NORTHWESTWARD. THE
OUTER PRECIPITATION BANDS ARE ALREADY BEING FELT ACROSS THE EXTREME
NORTHEASTERN PORTIONS OF THE FORECAST AREA. WILL CONTINUE TO TRACK
THE MOTION AS IT IS FORECAST TO MOVE ACROSS THE EASTERN PANHANDLE OF
WEST VIRGINIA DURING THE EARLY MORNING HOURS FRIDAY. MADE ONLY
SLIGHT CHANGES TO THE FORECAST DURING THIS TIME PERIOD...AS FORECAST
TRACK HAS CHANGED LITTLE. CONTINUE FLOOD WATCH AND WIND PRODUCTS
(ADVISORY AND WARNING) FOR THE NORTHEASTERN ZONE GROUPINGS.
FRIDAY NIGHT THROUGH SUNDAY NIGHT...
A WEAK FRONTAL BOUNDARY IS EXPECTED TO PASS THROUGH REGION FRIDAY
NIGHT. HOWEVER...NOT EXPECTING ANY PRECIPITATION WITH THIS FRONT AS
REGION WILL BE IN NORTHWEST FLOW IN WAKE OF ISABEL EXITING TO THE
NORTH. SURFACE MOISTURE CONVERGENCE SHOULD BE MINIMAL IF ANY AND
TIMING OF FRONTAL PASSAGE WILL BE OVERNIGHT. STILL WILL HAVE DECENT
GRADIENT FRIDAY NIGHT AND WINDS SHOULD CONTINUE IN 10 T0 20 MPH
RANGE...AT LEAST ACROSS NORTH. HIGH PRESSURE BUILDS IN SATURDAY AND
MOSTLY SUNNY SKIES EXPECTED WITH TEMPERATURES IN LOW TO MID 70S.
SATURDAY NIGHT SHOULD BE BEST RADIATIVE COOLING NIGHT WITH HIGH
NEARLY OVERHEAD AND CLEAR SKIES. GFS INDICATING WEAK SHORTWAVE
ENERGY RIDING UP APPALACHIANS ON SUNDAY/SUNDAY NIGHT AND HAVE
INCREASED CLOUDS A TOUCH FOR THIS.
MONDAY THROUGH THURSDAY...
MODELS ARE SHOWING THE NEXT FRONTAL BOUNDARY ARRIVING MONDAY EVENING
OR EARLY TUESDAY MORNING. THERE IS SOME DIFFERENCES IN THE TIMING
NOT ONLY MODEL TO MODEL...BUT ALSO BETWEEN GFS RUNS. THE 6Z RUN WAS
ALMOST 12 HOURS FASTER THAN THE 00Z RUN. THE NEW 12Z RUN IS IN
BETWEEN BUT CLOSER TO THE 00Z TIMING. THUS...FOR NOW WILL INTRODUCE
PCPN MONDAY EVENING INTO MONDAY NIGHT AHEAD OF THE FRONT WITH THE
SHOWERS ENDING DURING THE DAY ON TUESDAY. THE REMAINDER OF THE WEEK
LOOKS DRY AS COOLER CANADIAN WORKS IN FOR WEDNESDAY AND THEN
MODIFIES ON THURSDAY.
MEX GUIDANCE LOOKS GOOD RIGHT AND WAS CLOSE TO PREVIOUS FORECAST SO
ONLY SMALL ADJUSTMENTS WERE MADE.
.RLX...
WV...INLAND TROPICAL STORM WIND WARNING TONIGHT AND FRIDAY MORNING
FOR ZONES WVZ046>047.
FLOOD WATCH TONIGHT AND FRIDAY FOR ZONES WVZ028...WVZ030>032...
WVZ035>040...WVZ046>047.
WIND ADVISORY TONIGHT AND FRIDAY MORNING FOR
WVZ028...WVZ030>032...WVZ035>040.
VA...NONE.
KY...NONE.
OH...NONE.
KF/HC/ES
********************************************************************
1000 AM EDT THU SEP 18 2003
MORNING UPDATE DISCUSSION...
FOR NOW...WILL LEAVE THE FORECAST AS IS. FOG IS QUICKLY
DISSIPATING. PARTLY CLOUDY SKIES HAVE ALREADY BEEN REALIZED THANKS
TO HURRICANE ISABEL...AS IT MOVES CLOSER TO SHORE.
KF
********************************************************************
430 AM EDT THU SEP 18 2003
THRU FRIDAY
MORNING RIVER FOG AGAIN HAS DEVELOPED...EXPECT THIS TO ERODE SHORTLY
AFTER SUNSHINE...AS GRADIENT STRONGER THAN PREVIOUS DAYS.
NOW FOR MEAT OF FORECAST...ISABEL...00Z NCEP CHAIN IN GOOD AGREEMENT
WITH TRACK OVER POTOMAC HIGHLANDS BY 12Z FRIDAY...SIMILAR TO FRAN OF
96. IN THE MEANTIME...ONGOING GRIDDED DATABASE IN FINE SHAPE WITH
RESPECT TO POPS/WX. DEPTH OF NW WINDS THURSDAY NIGHT HAVE DECREASE
A GOOD BIT THIS CYCLE...AS LAYER PROGGED TO BE 5-6 KFT DEEP. THIS
REDUCES OROGRAPHIC QPF EFFECT...FROM PREVIOUS THINKING...BY NEARLY
HALF...YIELDING HIGHEST AMOUNTS OF 2 INCHES OVER NERN CWA. OUTPUT
MATCHES QPF FROM FRAN QUITE WELL...WHICH KEPT +RA EAST INTO POTOMAC
BASIN. COULD REALIZE VALUES OF 0.25-0.50 HIGHER WITH ISOTHERMAL
PROFILE AND QUICK SHOT OF PRECIP WITH BAROCLINIC ZONE FRI AFTN.
FOR HEADLINES...BASED OFF LATEST TPC WIND RADII...WILL HOIST AN NPW
INLAND TROPICAL STORM WIND WARNING FOR RANDOLPH AND POCAHONTAS
COUNTIES. A WIND ADVISORY FOR RALEIGH N TO WEBSTER COUNTY AND
NCNTRL ZONES FROM HARRISON COUNTY E TO UPSHUR AND BARBOUR. H8 WINDS
STAY BELOW 50KTS...H7 WINDS TOP OUT AROUND 65 KTS 06Z FRI...FEEL
RIDGES ARE MOST SUSCEPTIBLE. INCREASED SUSTAINED WINDS SPEEDS TO 25
TO 35 MPH RANGE WITH GUSTS COMING JUST SHY OF H7 NUMBERS ALONG
RIDGES. GIVEN AFOREMENTIONED THOUGHTS ON QPF...THINK FFA WILL NOT
BE NEEDED FOR CENTRAL MOUNTAINS...HOWEVER GIVEN ITS 2ND
PERIOD...WILL LET IT RIDE...REMAINDER OF FFA AREA LOOKS GOOD.
FRIDAY AS ISABEL DEPARTS...COLD FRONT WILL PASS DURING AFTERNOON
HOURS. TIME OF DAY WOULD SUPPORT CONVECTION...HWVR WITH ATMS WORKED
OVER...KEPT RW VERBIAGE.
TEMPS ALL OVER THE PLACE ON STATISTICAL OUTPUTS...SPREADS OF 5 TO 8
DEGREES COMMON. BELIEVE MAV NUMBERS ARE TOO COOL AND FWC TOO
WARM (AS THE CASE OF LATE)...SO PLAYED THE MIDDLE GROUND. KEPT THE
TREND OF WARMER WEST AND SOUTHWEST...COOLEST NE.
FRIDAY NIGHT THROUGH WEDNESDAY -->
MUCH QUIETER THIS PERIOD AS ISABEL ROCKETS NORTH FRIDAY NIGHT.
WINDS DIMINISH AND ANY LEFT OVER UPSLOPE SHOWERS END. MODELS STILL
INSIST ON BAND OF SHOWERS FORMING WITH COLD FRONT FRIDAY NIGHT AS
FRONT APPROACHES THE MOUNTAINS. NOT SURE ABOUT THIS BUT DID DELAY
END OF SLIGHT CHANCE THROUGH 6Z FOR THIS. LEANED TOWARD THE LOWER
MAV NUMBERS FRIDAY NIGHT THOUGH WAS HESITANT AT FIRST GIVEN TROPICAL
AIR MASS BROUGHT IN BY ISABEL. ISABEL IS INTERACTING WITH COOL AIR
ON PLACE AND IT EXITS SO QUICKLY THAT IT COULD RADIATE THAT NIGHT.
REST OF FORECAST ON TRACK WITH FRONT APPROACHING MONDAY AND MOVING
THROUGH MONDAY NIGHT OR EARLY TUESDAY. TEMPERATURES IN THE BALLPARK
WITH ONLY MINOR ADJUSTMENTS HERE AND THERE.
29/TRM
********************************************************************
900 PM EDT WED SEP 17 2003
NO EVENING UPDATE ANTICIPATED.
FORECAST TRACK/EFFECTS OF ISABEL STILL LOOK VALID FOR OUR AREA.
JMV
********************************************************************
Hazardous weather outlook, Sep 18, 3:45 AM EST, 21 hours 15 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-181500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
445 AM EDT THU SEP 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.
.DAY ONE...
NO HAZARDOUS WEATHER EXPECTED
.DAYS TWO THROUGH SEVEN...
THE REMNANTS OF ISABEL BRING A POTPOURRI OF WEATHER THREATS TO THE
AREA TONIGHT AND FRIDAY. AS ONE WOULD EXPECT...WINDS WILL BE QUITE
STRONG...BETWEEN 40 AND 50 SUSTAINED IN THE NORTHERN
MOUNTAINS...WITH GUSTS UP TO 60 MPH...WITH ISABEL PASSING JUST OFF
TO THE EAST. HIGH WATER PROBLEMS ALSO ARE A THREAT...AS AMOUNTS
COULD TOP 2 TO 3 INCHES IN A VERY SHORT PERIOD. ALL OF THE
AFOREMENTIONED HAZARDS ARE FORECAST BETWEEN 10 PM TONIGHT THROUGH 6
AM FRIDAY.
* INLAND TROPICAL WIND WARNING FOR RANDOLPH AND POCAHONTAS COUNTIES
TONIGHT...SEE WWUS71 KRLX - NPWRLX FOR DETAILS*
* FLOOD WATCH FROM TONIGHT THROUGH FRIDAY FOR MOST OF THE MOUNTAINS
AND PORTIONS OF NORTH CENTRAL WEST VIRGINIA..SEE WGUS61 KRLX -
FFARLX FOR DETAILS *
* WIND ADVISORY TONIGHT FOR THE CENTRAL AND NORTHERN
MOUNTAINS...EXCLUDING RANDOLPH AND POCHONTAS...ALOS INCLUDING
PORTIONS OF NORTH CENTRAL WEST VIRGINIA...SEE WWUS71 KRLX - NPWRLX
FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Pocahontas
- When
- September 19, 1:00 AM EST to 2:30 AM EST
- Where
- Pocahontas County, Bartow
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.332, -80.008 (the zone’s center; the record gives no point)
Small streams feeding into the East Fork of the Greenbrier River flooded. The cooperative observer at Bartow measured 2.4 inches of rain.
Flash Flood, Randolph
- When
- September 19, 1:15 AM EST to 2:30 AM EST
- Where
- Randolph County, Northeast Portion
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.775, -79.876 (the zone’s center; the record gives no point)
Water was 2 feet deep across Route 29 near Job and Whitmer. The nearby observer at Glady measured a 24 hour rain total of 3.1 inches. Along the Randolph and Tucker County border, portions of the stream bank along Red Creek were damaged. Future high water would threaten the few dwellings.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Texas, September 19 to 30, 2003$1.9 million · 3 events
- High Wind in New York, September 19, 2003$850,000 · 50 kt wind · 18 events
- High Wind in Pennsylvania, September 19, 2003$350,000 · 50 kt wind · 7 events
- High Wind in Vermont, September 19, 2003$30,000 · 1 event
- Flash Flooding in Texas, September 19, 2003$25,000 · 4 events
- High Wind in Vermont, September 19, 2003$20,000 · 2 events
- High Wind in Vermont, September 19, 2003$20,000 · 2 events
- High Wind in Vermont, September 19, 2003$20,000 · 1 event
- Flooding in Virginia, September 19 to 20, 20033 events
- Flooding in Virginia, September 19 to 20, 2003$3,000 · 2 events
- High Wind in New York, September 19, 2003$10,000 · 60 kt wind · 2 events
- Flash Flood in Maryland, September 19, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368630, 5368629.